Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On conditions for polyconvexity

Author: Jan Kristensen
Journal: Proc. Amer. Math. Soc. 128 (2000), 1793-1797
MSC (1991): Primary 49J10, 49J45
Published electronically: October 29, 1999
MathSciNet review: 1670399
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give an example of a smooth function $f: \mathbb R^{2\times 2} \to \mathbb R$, which is not polyconvex and which has the property that its restriction to any ball $B \subset \mathbb R^{2\times 2}$ of radius one can be extended to a smooth polyconvex function $f_{B}: \mathbb R^{2\times 2} \to \mathbb R$. In particular, it implies that there exists no `local condition' which is necessary and sufficient for polyconvexity of functions $g: {\mathbb R}^{n \times m} \to \mathbb R$, where $n$, $m \geq 2$. We also briefly discuss connections with quasiconvexity.

References [Enhancements On Off] (What's this?)

  • 1. J.J. Alibert, B. Dacorogna. An example of a quasiconvex function not polyconvex in dimension two. Arch. Rat. Mech. Anal. 117: 155-66, 1992. MR 92k:49019
  • 2. G. Aubert. On a counterexample of a rank $1$ convex function which is not polyconvex in the case $N=2$. Proc. Roy. Soc. Edinburgh Sect. A 106: 237-40, 1987. MR 89f:26016
  • 3. J.M. Ball. Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rat. Mech. Anal. 63: 337-403, 1978. MR 57:14788
  • 4. B. Dacorogna. Direct Methods in the Calculus of Variations. Springer-Verlag Berlin/Heidelberg 1989. MR 90e:49001
  • 5. J. Kristensen. On the non-locality of quasiconvexity. I.H.P. Analyse Non Linéaire, to appear.
  • 6. J. Kristensen. On quasiconvex envelopes of locally bounded functions. Preprint 1996.
  • 7. T. Iwaniec, A. Lutoborski. Polyconvex functionals for nearly conformal deformations. SIAM J. Math. Anal. 27, 3: 609-19, 1996. MR 97d:49004
  • 8. P. Marcellini. Quasiconvex quadratic forms in two dimensions. Appl. Math. Optimization 11: 183-89, 1984. MR 85j:26018
  • 9. C.B. Morrey. Quasiconvexity and the semicontinuity of multiple integrals. Pacific J. Math. 2: 25-53, 1952. MR 14:992a
  • 10. S. Müller. Variational models for microstructure and phase transitions. Lectures at the C.I.M.E. summer school `Calculus of variations and geometric evolution problems', Cetraro 1996.
  • 11. D. Serre. Formes quadratiques et calcul des variations. J. Math. pures et appl. 62: 177-196, 1983. MR 84m:49031
  • 12. V. \v{S}verák. Quasiconvex functions with subquadratic growth. Proc. Roy. Soc. London 433: 723-25, 1991. MR 92f:26022
  • 13. V. \v{S}verák. Rank-one convexity does not imply quasiconvexity. Proc. Roy. Soc. Edinburgh 120A: 185-89, 1992. MR 93b:49026
  • 14. L. Tartar. The compensated compactness method applied to systems of conservation laws. In ``Systems of Nonlinear Partial Differential Equations''; J.M. Ball (ed.): 263-85. (D.Reidel Publ. Company), 1983. MR 85e:35079
  • 15. F.J. Terpstra. Die darstellung der biquadratischen formen als summen von quadraten mit anwendung auf die variationsrechnung. Math. Ann. 116: 166-80, 1938.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 49J10, 49J45

Retrieve articles in all journals with MSC (1991): 49J10, 49J45

Additional Information

Jan Kristensen
Affiliation: Mathematical Institute, University of Oxford, 24-29 St Giles, Oxford OX1 3LB, United Kingdom

Keywords: Polyconvexity, quasiconvexity, rank-$1$ convexity
Received by editor(s): July 29, 1998
Published electronically: October 29, 1999
Additional Notes: Supported by the Danish Natural Science Research Council through grant no. 9501304.
Communicated by: Steven R. Bell
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society